For healthcare professionals
Pediatric Glasgow Coma Scale
The pediatric Glasgow Coma Scale adapts the verbal and motor parts of the Glasgow Coma Scale for preverbal children. Like the adult scale it scores eye opening (1 to 4), verbal response (1 to 5) and motor response (1 to 6), for a total of 3 to 15. This calculator is written for clinicians and is not a diagnosis.
Best response in each part
For preverbal children. Record the best response seen. Choose "Not testable" when a part cannot be assessed (for example, intubation for verbal). Nothing you enter leaves this page.
What you will see
The total from 3 to 15, the E V M breakdown and the head injury severity band.
Educational only, not medical advice. Not a diagnosis. The scale describes responsiveness; it does not find the cause.
Source
Scores and labels are taken from Table 1 of an open-access (CC BY 4.0) review of pediatric traumatic brain injury, Alsuwais S and colleagues, European Journal of Pediatrics 2025, which also gives the severity bands. Performance data are from Borgialli DA and colleagues, Academic Emergency Medicine 2016. The tests check every component range, the bands and a worked example.
Validated in
Preverbal children. In the PECARN cohort of 42,041 children with blunt head trauma, the pediatric scale was used for children under 2 years and the standard scale for those 2 years and older (Borgialli 2016).
Limits
In children under 2, the pediatric scale was somewhat less accurate than the standard scale in older children for finding brain injury on CT (area under the curve 0.61 versus 0.71), but equally accurate for clinically important brain injury (0.77 versus 0.81) (Borgialli 2016). Severity definitions vary; this page uses 8 or less severe, 9 to 12 moderate and 13 to 15 mild (Alsuwais 2025). Intubation, sedation and facial injury affect the score.
Pediatric Glasgow Coma Scale table
Score the best response in each part and add them (Alsuwais 2025).
Eye opening
- 4: Spontaneous
- 3: To sound
- 2: To pain
- 1: None
Best verbal response
- 5: Age-appropriate vocalisation
- 4: Cries, irritable
- 3: Cries to pain
- 2: Moans to pain
- 1: None
Best motor response
- 6: Spontaneous movements
- 5: Withdraws to touch
- 4: Withdraws to pain
- 3: Abnormal flexion to pain
- 2: Abnormal extension to pain
- 1: None
Worked example: an infant who opens their eyes to sound (3), cries irritably (4) and withdraws to touch (5) scores E3 V4 M5, a total of 12, in the moderate band.
How it differs from the adult scale
Eye opening is scored the same way. The verbal and motor parts use responses a preverbal child can give in place of speech and commands (Alsuwais 2025). The lower steps (abnormal flexion, abnormal extension and none) are the same in both.
| Item | Adult scale | Pediatric scale |
|---|---|---|
| Eye opening | Spontaneous 4, to sound 3, to pain 2, none 1 | Spontaneous 4, to sound 3, to pain 2, none 1 |
| Verbal 5 | Oriented | Age-appropriate vocalisation |
| Verbal 4 | Confused | Cries, irritable |
| Verbal 3 | Inappropriate words | Cries to pain |
| Verbal 2 | Incomprehensible sounds | Moans to pain |
| Motor 6 | Obeys commands | Spontaneous movements |
| Motor 5 | Localising pain | Withdraws to touch |
| Motor 4 | Withdrawal from pain | Withdraws to pain |
Severity and head injury rules
In emergency care, severe traumatic brain injury is usually defined as a score of 8 or less and moderate as 9 to 12; the CDC includes 13 to 15 in its definition of mild traumatic brain injury (Alsuwais 2025). The PECARN head injury rule covers children with minor blunt head trauma and a score of 14 or 15; in children under 2, a score of 14 is a high-risk finding for which a head CT is recommended. A score of 13 or less is below the range the rule covers (Wickbom 2025).
In the PECARN cohort, 313 of 3,329 imaged children under 2 (9.4%) had brain injury on CT and 146 of 10,499 (1.4%) had clinically important brain injury (Borgialli 2016).
Related calculators
For older children and adults, see the Glasgow Coma Scale calculator. For deciding on a head CT after a minor head injury in a child, see the PECARN head injury rule. Other bedside scores are listed under For healthcare professionals.
For a child with croup, see the Westley croup score.
Sources
- Alsuwais S, Kennedy C, Bressan S, Lyttle M, Body R. An update on paediatric traumatic brain injury in the emergency department: a narrative review. Eur J Pediatr. 2025;184(8):523. doi:10.1007/s00431-025-06345-9. PMID 40751746. Open access (CC BY 4.0). Table 1 (adult and paediatric Glasgow Coma Scale), Classification of TBI severity. pmc.ncbi.nlm.nih.gov/articles/PMC12317874/
- Borgialli DA, Mahajan P, Hoyle JD, et al. Performance of the Pediatric Glasgow Coma Scale Score in the Evaluation of Children With Blunt Head Trauma. Acad Emerg Med. 2016;23(8):878-884. doi:10.1111/acem.13014. PMID 27197686. Abstract: 42,041 children; pediatric GCS under 2 years, AUC 0.61 for TBI on CT and 0.77 for clinically important TBI. pubmed.ncbi.nlm.nih.gov/27197686/
- Wickbom F, Thornberg S, Sotoca Fernandez J, et al. Comparison of predictive tools for management of paediatric mild TBI: a prospective cohort study. EClinicalMedicine. 2025;88:103484. doi:10.1016/j.eclinm.2025.103484. PMID 40979218. Open access (CC BY 4.0). Table 1: PECARN predictors for age under 2 years and 2 years or older; 3012 children; sensitivity 74.1% for PECARN 2 years or older. pmc.ncbi.nlm.nih.gov/articles/PMC12447897/
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.